Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Springfield, MO

April 29, 20174 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Apr 29, 2017, 12:11 PM CDT for 4 counties in Missouri. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2017, 12:11 PM CDT (17:11 UTC)
Expired
Apr 30, 2017, 12:15 AM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Howell County, MO, Shannon County, MO, Texas County, MO

The radar

The St Louis radar (KLSX), 177 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 5:41 PM CDTFLASH FLOODPomona, MOFIRE DEPART SAFETY OFFICER REPORTING THAT THERE ARE 10-12 ONGOING WATER RESCUES IN HOWELL COUNTY. PEOPLE BEING EVACUATED FROM HOUSES. PROPANE TANKS FLOATING IN THE FLOODED WATERS. NUMEROUS BASEMENTS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 330 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

942 
WGUS53 KSGF 291711
FFWSGF
MOC065-091-203-215-300515-
/O.NEW.KSGF.FF.W.0024.170429T1711Z-170430T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1211 PM CDT SAT APR 29 2017

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Shannon County in south central Missouri...
  South central Dent County in south central Missouri...
  Northern Howell County in south central Missouri...
  Southeastern Texas County in south central Missouri...

* Until 1215 AM CDT Sunday

* At 1211 PM CDT, The Department of Transportation reported flash
  flooding across the warned area. Up to three inches of rain has 
  already fallen. Flash flooding is already occurring. Heavy rain 
  will again move back into the warned area, creating additional 
  flooding this afternoon and evening. 

This warning includes but is not limited to the following low water
crossings...
Route H, 3 miles east of Winona...
Route H at Rocky Creek 6 miles northeast of Winona...
Route H at Thomas Hollow 8 miles northeast of Winona...
Route Y, 4 miles northwest of Mountain View...
and Route U, 6 miles east of Willow Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3709 9112 3708 9122 3697 9122 3680 9209
      3707 9209 3707 9167 3743 9165 3744 9121
      3741 9121 3741 9117 3732 9118 3731 9116
      3726 9116 3725 9113

$$

Cramer
1 follow-up statement
096 
WGUS73 KSGF 300100
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
800 PM CDT SAT APR 29 2017

MOC065-091-203-215-300515-
/O.CON.KSGF.FF.W.0024.000000T0000Z-170430T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shannon MO-Dent MO-Howell MO-Texas MO-
800 PM CDT SAT APR 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
SHANNON...SOUTH CENTRAL DENT...NORTHERN HOWELL AND SOUTHEASTERN TEXAS
COUNTIES...

At 759 PM CDT, The Department of Transportation reported flash
flooding in the warned area. Between 4 and 6 inches of rain has
fallen with localized amounts up to seven. Flash flooding is already
occurring. Although rainfall intensity has decreased over the last 
hour, flooding from runoff is still anticipated. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3709 9112 3708 9122 3697 9122 3680 9209
      3707 9209 3707 9167 3743 9165 3744 9121
      3741 9121 3741 9117 3732 9118 3731 9116
      3726 9116 3725 9113

$$

Frye

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 7:05 AM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 29, 7:05 AM CDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
705 AM CDT Sat Apr 29 2017

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Sat Apr 29 2017

Multiple rounds of showers and thunderstorms will continue today
and tonight as a deep upper level low lifts northeast from the
southern Rockies and interacts with a stalled front across the
region. Precipitable water values in excess of 1.50 and
tremendous moisture influx combined with strong synoptic scale
lift will lead to torrential rainfall. Deep convection will result
in intense rainfall rates.

Activity will be focused north of a surface front and along the
925 MB frontal boundary which will lay across southern Missouri
for much of the event. This front will become more southwest to
northeast oriented with time as the upper flow amplifies ahead of
the approaching storm system.

The end result will be a significant flood event particularly
across far southern Missouri. Total storm rain amounts will
generally range from 3 to 6 inches with localized amounts up to 8
inches. The highest amounts will generally fall along and south of
Interstate 44 with lower amounts farther north across central
Missouri.

Ample instability will be in place or develop across far southern
Missouri as the warm front lifts north a bit. This along with
favorable shear environment will support strong to severe
convection including supercells. Large hail will be the primary
risk early today but the risk for damaging winds and perhaps a few
tornadoes will develop today across south central Missouri. The
severe risk will ultimately depend on the northward extent of the
warm front.

.LONG TERM...(Sunday through Friday)
Issued at 240 AM CDT Sat Apr 29 2017

The upper low will make its way into the region Sunday allowing
rain to taper off but not entirely end. Cool temperatures can also
be expected. Improving weather will return Monday as the upper low
lifts off to the northeast.

Next system will arrive Tuesday night and Wednesday bringing
another round of rainfall. Overall a cooler pattern is setting up
for much of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar at all times.

Numerous showers and thunderstorms are expected for most of the
forecast period. These storms will lead to MVFR and IFR flight
conditions at times.

This storm system will finally exit the region late Sunday.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.

&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Cramer
Hazardous weather outlook, Apr 29, 2:24 AM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
224 AM CDT Sat Apr 29 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300730-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
224 AM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

Multiple rounds of thunderstorms with heavy rain will impact the
outlook area today through this evening. The strongest storms and
heaviest rainfall will be focused along and south of the Interstate
44 corridor.

There is an elevated risk for strong to severe storms generally
along southeast of Interstate 44. The strongest storms will be
capable of producing large hail to the size of golf balls, wind
gusts in excess of 60 mph and perhaps an isolated tornado.

The risk for flash flooding will increase through the day as additional
rounds of heavy rain occur. Storm total rainfall amounts of 3 and
6 inches will common by Sunday with localized areas receiving up
to 8 inches. The highest rain totals will occur along and
southeast of Interstate 44. Along with flooding of streams, and
low water crossings, many area rivers are expected to reach
moderate flood stage, with several locations possibly reaching
major flood stage.

A Flash Flood Watch is in effect for the entire outlook area
through Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Residual flooding will continue Sunday through at least the first
half of the workweek next week.

There will be an additional risk for showers and a few thunderstorms
by mid week next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed today across south central
 Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, Apr 29, 10:17 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HEAVY RAIN       1 S LANAGAN             36.59N 94.45W
04/29/2017  M3.27 INCH       MCDONALD           MO   COCORAHS

            OBSERVER HAS MEASURED 3.27 INCHES RAINFALL
            SINCE 7AM. THIS IS ON TOP OF PREVIOUS
            RAINFALL OF 2.55IN BEFORE 7AM.

&&

BURCHFIELD
Local storm report, Apr 29, 10:25 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HEAVY RAIN       WASOLA                  36.80N 92.58W
04/29/2017  M5.50 INCH       OZARK              MO   PUBLIC

&&
Local storm report, Apr 29, 10:41 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      3 WSW ELK CREEK         37.17N 92.05W
04/29/2017                   TEXAS              MO   DEPT OF HIGHWAYS

            US HIGHWAY 63 IS CLOSED IN BOTH DIRECTIONS
            DUE TO FLOODING.

&&

BURCHFIELD
Local storm report, Apr 29, 11:13 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     FLASH FLOOD      JOPLIN                  37.09N 94.51W
04/29/2017                   JASPER             MO   FIRE DEPT/RESCUE

            TWO WATER RESCUES IN PROGRESS, MULTIPLE
            ROADS CLOSED IN JOPLIN.

&&
Local storm report, Apr 29, 11:16 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1116 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      BOLIVAR                 37.62N 93.41W
04/29/2017                   POLK               MO   EMERGENCY MNGR

            CITY STREETS INCLUDING HIGHWAY 83 HAD
            FLOODED. WATER RECEDING AT 11:15 AM.

&&
Local storm report, Apr 29, 11:47 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     FLASH FLOOD      NORWOOD                 37.11N 92.42W
04/29/2017                   WRIGHT             MO   LAW ENFORCEMENT

            APPROXIMATELY 6 MOBILE HOMES WITH WATER UP
            TO THE TOP OF THE UNDERPIN.

&&

JLR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:49 PM CDTSpecial Weather StatementSGFWright41 min
Apr 28, 9:52 PM CDTSpecial Weather StatementSGFChristian, Webster38 min
Apr 28, 10:12 PM CDTSevere Thunderstorm WarningSGFTexas, Wright48 min
Apr 28, 10:43 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas62 min
Apr 28, 10:58 PM CDTSevere Thunderstorm WarningSGFOzark47 min
Apr 28, 11:04 PM CDTSevere Thunderstorm WarningSGFTaney41 min
Apr 28, 11:10 PM CDTSevere Thunderstorm WarningSGFBarry50 min
Apr 28, 11:22 PM CDTSevere Thunderstorm WarningSGFTexas23 min
Apr 28, 11:37 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney53 min
Apr 28, 11:39 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas66 min
Apr 28, 11:40 PM CDTFlash Flood WarningSGFOzark, Taney24 hr
Apr 28, 11:40 PM CDTFlash Flood WarningSGFBarry, McDonald, Stone24 hr
Apr 28, 11:46 PM CDTSevere Thunderstorm WarningSGFStone, Taney44 min
Apr 28, 11:56 PM CDTFlash Flood WarningSGFDouglas, Texas, Wright12 hr
Apr 29, 12:14 AM CDTFlash Flood WarningSGFDent24 hr
Apr 29, 12:22 AM CDTFlash Flood WarningSGFLawrence, Newton24 hr
Apr 29, 12:23 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas67 min
Apr 29, 1:32 AM CDTFlash Flood WarningSGFChristian, Greene, Webster23 hr
Apr 29, 1:38 AM CDTSevere Thunderstorm WarningSGFBarry, Stone52 min
Apr 29, 2:22 AM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney53 min
Apr 29, 2:28 AM CDTSevere Thunderstorm WarningSGFBarry, Stone47 min
Apr 29, 2:59 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright46 min
Apr 29, 3:01 AM CDTSevere Thunderstorm WarningSGFBarry, Stone21 min
Apr 29, 3:33 AM CDTSevere Thunderstorm WarningSGFDouglas, Laclede, Texas, Webster, Wright27 min
Apr 29, 3:53 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton52 min
Apr 29, 4:14 AM CDTFlash Flood WarningSGFDallas, Laclede, Phelps, Pulaski20 hr
Apr 29, 4:19 AM CDTFlash Flood WarningSGFDent, Howell, Shannon, Texas8 hr
Apr 29, 5:02 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper7 hr
Apr 29, 8:16 AM CDTFlash Flood Warning EmergencySGFMcDonald6 hr
Apr 29, 8:26 AM CDTFlash Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 4 more6 hr
Apr 29, 9:37 AM CDTFlash Flood Warning EmergencySGFNewton6 hr
Apr 29, 11:11 AM CDTAreal Flood WarningSGFBarton, Benton, Camden, Cedar, Dade, Hickory and 4 more12 hr
Apr 29, 11:56 AM CDTFlash Flood WarningSGFDouglas, Texas, Wright12 hr
Apr 29, 11:58 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper12 hr
Apr 29, 12:35 PM CDTFlash Flood Warning EmergencySGFBarry6 hr
Apr 29, 12:51 PM CDTFlash Flood Warning EmergencySGFGreene6 hr
Apr 29, 2:14 PM CDTSpecial Weather StatementSGFDouglas46 min
Apr 29, 3:04 PM CDTFlash Flood Warning EmergencySGFTaney6 hr
Apr 29, 3:56 PM CDTFlash Flood WarningSGFHowell, Ozark9 hr
Apr 29, 4:18 PM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 4 more7 hr
Apr 29, 4:32 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon43 min
Apr 29, 5:00 PM CDTSpecial Weather StatementSGFOzark45 min
Apr 29, 5:06 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon24 min
Apr 29, 5:38 PM CDTFlash Flood Warning EmergencySGFHowell, Ozark5 hr
Apr 29, 5:45 PM CDTSpecial Weather StatementSGFHowell45 min
Apr 29, 6:28 PM CDTSpecial Weather StatementSGFOregon62 min
Apr 29, 6:50 PM CDTFlash Flood WarningSGFOregon, Shannon6 hr

Nearby

Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.